Share Facebook
Crohn's Disease Forum » Support Forum » Mental Health Support » Starting Effexor - side effect concerns


01-18-2014, 07:13 PM   #1
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Starting Effexor - side effect concerns

Hey everyone, I've been dealing with depression/some anxiety since summer of 2013 and have only been trying to get help for it now.

My psychiatrist prescribed me Effexor at 75mg (starting at 37.5mg for the first three days), but I have Crohn's as well as a fistula (with seton).

I've actually been dealing with chronic constipation since August 2013, and my GI says I'm in remission re: my Crohn's. But since I started the Effexor five days ago, I've had diarrhea multiple times a day.

I'm doubting the fact that I recently started a high-fibre diet helped -- all my doctors told me to go on it for the constipation, but now I suddenly have the opposite problem, so I suspect I probably need to change that until things normalize.

My psychiatrist told me that the stomach problems should wear off after awhile... is this true? I'm concerned it might reinfect my fistula because I'm not used to having such loose/entirely liquid BMs like this.
01-18-2014, 07:37 PM   #2
GutlessWonder86
Forum Monitor
 
Join Date: Jul 2010
your best bet would be to call your pharmacist and ask this question then go back to your doctor and tell him what the pharmacy told you.
01-18-2014, 07:38 PM   #3
GutlessWonder86
Forum Monitor
 
Join Date: Jul 2010
Pharmacists know more about the medications seeing as they went to college to learn about how different drugs work, their side effects, and how to catch drug interactions in patients.

Your pharmacist is part of your medical team, if you can't talk to him, then find someone who's willing to answer your concerns.

I've been with mine for 17 yrs. because I can call him anytime with my questions plus he goes out of his way to keep an eye out for coupons for my meds to save me money.
01-18-2014, 07:49 PM   #4
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
I spoke with my pharmacist at the time I first picked up the prescription, and they said it shouldn't interact with any of my current medication (Imuran 100mg, Humira weekly), but I'll probably call once it's open again just in case for the stomach upset.

Thank you for your input!
01-18-2014, 08:08 PM   #5
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Unfortunately most antidepressants commonly come with the side effect of diarrhea but it may wear off. If it doesn't subside it might be best to try another drug.
01-18-2014, 08:10 PM   #6
GutlessWonder86
Forum Monitor
 
Join Date: Jul 2010
no problem. I've been a Crohnie since age 12, an ileostomate at age 17, and a Crohn's warrior for over 27 yrs.

knowledge is power. The more you know, then you can make the best judgement calls that will help you. have a great weekend!!
01-18-2014, 09:28 PM   #7
lizbeth
Forum Monitor
 
lizbeth's Avatar
 
Join Date: Feb 2013
Location: bushmills, United Kingdom

My Support Groups:
Hello and welcome to the forum. You have already been given some very good suggestions and I think it's a very good idea. If you come up blank with the pharmacist it may be down to the high fibre diet? Or it could be a combination of new drug and change in diet. Good luck, I hope you get it resolved very soon, let us know how you get on, best wishes.
__________________
Lizbeth
01-18-2014, 09:47 PM   #8
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Yeah, I think the diet is definitely a contributor -- the fact that I've been consistently taking Restoralax/Miralax every other day up until a few days ago is probably a factor, too. I'm hoping that being careful with my diet (and not taking any laxatives for a bit) will hopefully help until I get used to this medication! (If that's the case after I consult with my pharmacist, anyway.)

Also: thank you for welcoming me! Every time I've gotten a response on this forum it's been a really heartening experience, and really makes me feel better about what I'm going through, even if it's just a nod of support.
01-18-2014, 10:39 PM   #9
lizbeth
Forum Monitor
 
lizbeth's Avatar
 
Join Date: Feb 2013
Location: bushmills, United Kingdom

My Support Groups:
I know what you mean, from the day I joined the forum I've got nothing but support and friendship, it's been heart warming. I know that if I've had a bad day or usually night that I can come on and there will be someone around. I don't know what I would do without this forum.
Reply

Crohn's Disease Forum » Support Forum » Mental Health Support » Starting Effexor - side effect concerns
Thread Tools


All times are GMT -5. The time now is 01:55 PM.
Copyright 2006-2017 Crohnsforum.com